My dad was vibrant, outgoing & full of life @ 67 yrs. old. He had some breathing issues that made him seek medical attn., in which the Dr. diagnosed him with CHF & said he’d suffered a mild heart attack about a yr. before, that he wasn’t even aware of. He had a triple by-pass in Mar. 1999 & when the Dr. came to my sister, mother & I afterward, the Dr. told us that the surgery went fine. He said that my dad had some A-fibs when they brought him off the by-pass machine, & he’d put him on a “terrific medication”, Cordarone, that would take care of it. He NEVER said a thing about ANY potential harmful/fatal side effects! In his words again, “terrific medication.” After being told that, why would anyone feel the need to be concerned & seek further info. We TRUSTED the Dr., b/c he was “supposed” to be the expert!! It was a Fri. & he told us that my daddy would be released from the hospital by the following Mon. My daddy showed “immediate” adverse reaction signs (that we knew nothing about.) The first was involuntary arm movements. He raised it in the air, as if praising the Lord, & that is exactly what we “thought” he was doing. Then he had trouble keeping his eyes open & staying awake. When they took him on those 1st cpl of walks down the hall, he would just barely shuffle w/his head down. Then, he quickly developed the inability to swallow his meds. They would have to crush them & put them in applesauce for him. Then, w/in a day or 2, he began throwing up. They finally started to review some things. Took him for a brain scan to see if he might have had a stroke while on the operating table. They found some calcium deposits on his brain, but they deemed the test inconclusive b/c we all have a certain amt. on our brains & what he had could be considered normal. So, the ONLY other issue that was ckd. @ the time was the drug, Lanoxin that they had him on. His mother had been unable to take it, so they thought he may have issues w/it as well. When his symptoms didn’t improve w/in 24 hrs., they said it must not be that, & b/c they felt he needed the Lanoxin, they put him back on it. The Mon. that he was supposed to be released from the hospital came & went. Shortly after, he was put on a type of “maintenance floor” & ended up w/a stomach tube b/c he couldn’t swallow. 3 weeks later, after he was finally able to eat baby food consistency foods, he came home.
Over the next 3 mos., he didn’t improve. He was in & out of Dr.’s offices & hospitals, mainly for having trouble breathing. They often times would have to drain a liter or more of fluids off his lungs.
Even though I had already told his PCP that something wasn’t right about 1 1/2 mos. into his ordeal; that Dr. told me that we were babying him & needed to stop. I told him we weren’t & that he wasn’t w/him 24/7, having to still help him shower b/c he was so weak still. That’s when the Dr. put his fists on his desk raised himself out of his chair & said that I needed to get out of his office, he had other patients to see. My parents didn’t witness this conversation b/c I had snuck back to his office. I came out & told them about it though, & said that we were finding him another Dr. & hospital. However, my daddy wouldn’t let me, b/c he was so afraid they wouldn’t transfer his records.
By the time he was 3 mos. into these health issues, he happened to be @ an appt. w/that same Dr. & afterward was scheduled for some test. For some reason, the Dr. hunted them down where they were in the waiting area for the test. He told my dad & mom that he was admitting him back into the hospital to see why he wasn’t getting any better. The 1st test they did was to make sure the bypasses were still o.k. They were, so he was seen by a Pulmonologist. By this time my dad was on oxygen set @ 100%. The Dr. comes into the room & says I have good news & bad news. The good news is we found your problem, Pulmonary Fibrosis caused from – the Cordarone, which we’ve taken you off of now. However, since
your organs were saturated with it, it will take 6 mos. to 1 yr. to work out of your system, continuing to do it’s damage. There is no cure & the only known treatment is steroids that has proven to give any relief. My daddy came very close to death then, stayed on 100% oxygen for several weeks until the Dr. discovered exactly how fragile my dad’s lungs were, & he cut him back to 50% b/c he was afraid the pressure of the oxygen would blow out my dad’s lungs. We even had to get a lawyer friend to come to the hospital to help daddy make out his Will. PTL! Daddy did improve enough to be released again, but that is bittersweet b/c we literally watched daddy die a slow & agonizing death for nearly 6 yrs., mainly b/c of the poison of Cordarone!!
Around Nov. of that 1st yr., daddy’s blood pressure started dropping. My mama called that same PCP about it, & he would tell her that my daddy had the BP of an athlete. My mama told the Dr. that my dad was no athlete & the fact that his BP kept dropping was alarming. He dismissed the concerns on @ least a couple more occasions. It got so low that one morning my mom & sister took daddy to the ER b/c his BP was so low. They called & told me that they were having to do emergency surgery on daddy to install a pacemaker. After the surgery, the surgeon came out & was screaming at us, asking us how long had his BP been that low. We explained to him how many times mama had called the Dr. about it, & what he’d told her. The surgeon told us that daddy was “barely there” when he got the pacemaker installed & working.
When daddy was in the ICU overnight from that procedure, we heard the same surgeon who had performed the triple by-pass on my daddy & put him on the poison of Cordarone tell another “victim” & his family in the adjoining unit, that he’d put him on Cordarone & he was still saying that it was a “terrific” drug, but NEVER told them about any potential harmful/fatal side effects either. We followed some of his family members out, got them to the side & told them what had happened to daddy b/c of that drug. They looked at us puzzled & we told them we didn’t want to scare them, but we wanted them to know the side-effects to look for & for them to do research on it to learn more to protect their loved one.
A few months later, daddy had to have a pacemaker-defibrillator installed. Not too long after that, he had to have another one installed b/c the 1st one was recalled for bad wiring.
Also during the 1st yr., he ended up having to go on insulin b/c the tablets he’d been taking to keep his diabetes under control, no longer worked. This also caused neuropathy in his feet & legs.
He also continued to lose weight, even though his appetite was pretty good. By the time of his death, he was literally skin & bones.
Even though both of daddy’s parents had heart issues, they lived into their 90s. We firmly believe that had daddy not been given this *poison*, he would have had the potential to still be with us & able to be living a vibrant & fulfilling life, loving on his family & enjoying watching his grandchildren & great-grandchildren grow.
We do our best to tell everyone we can, especially those we know have had heart problems, about any of the drugs that end with the suffix “rone.” We don’t want ANYONE else to have to suffer the way daddy did, or for another family to have to watch their loved one die, suffering in such a horrific & unnecessary way!
The Dr. administering & everyone that has to be given any type of medication, or their loved one/representative should have to sign a *Consent Form* stating that they have read &/or been told of the potential harmful/fatal side effects of the drugs they’re about to be administered. It is their/their loved ones bodies, & they should be the ones to decide if they’re “willing” to take the risks that these drugs could cause.